Kentucky, 2011

Damaging Winds in Kentucky, July 22, 2011

July 22, 2011 · NWS RLX · 3 events in 3 counties and zones

The extreme heat and humidity helped form thunderstorms late in the afternoon. Brief downpours and considerable lightning were common.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

The extreme heat and humidity helped form thunderstorms late in the afternoon. Brief downpours and considerable lightning were common. The rapid cooling helped produce some local severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 22, 2:20 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 22, 2:20 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EDT FRI JUL 22 2011

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL REMAIN OVERHEAD THROUGH TONIGHT.  THE HIGH
WILL THEN BUILD SOUTHWEST INTO NEXT WEEK...ALLOWING A WEAK FRONT TO
BRING COOLER AND DRIER AIR TO THE REGION ON MONDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
CONVECTION IS FORMING ON MOST OF OUR FLANKS...AND THINKING THE
MAJORITY OF SHOWERS AND STORMS WILL FORM IN SOUTHEAST
OHIO...SOUTHERN COAL FIELDS...AND WV MOUNTAINS.  THIS IS DUE TO A
COMBINATION OF A VORT MAX JUST TO OUR WEST AND 700MB DEFORMATION
FORMING OVER THE WV MOUNTAINS.  FLOW IS WEEK ACROSS THE REGION SO
THESE STORMS WILL BE SLOW MOVING.  ACCORDINGLY...THE FOCUS WILL BE
ON RAINFALL DUE TO THE VERY JUICY ATMOSPHERE WE ARE IN.  LIGHTNING
AND LOCALIZED GUSTY WINDS WILL ALSO BE A CONCERN THIS AFTERNOON AND
INTO THIS EVENING.

FOR TONIGHT...SHOWERS AND STORMS WILL CONTINUE MAINLY OVER THE WV
MOUNTAINS.  EXPECTING MORE FOG DEVELOPMENT TONIGHT...LEADING INTO
CONTINUED HAZY CONDITIONS TOMORROW.  CLOUDS WILL BE INCREASING
TOMORROW AS A WEAK FRONT TO OUR NORTH MOVES CLOSER TO OUR AREA.
THINKING THE CLOUD COVER WILL LIMIT OUR MAX TEMPS TOMORROW...TO
RIGHT AROUND 90 FOR MANY AREAS.  THEREFORE...THE SOUPY CONDITIONS
WILL PERSIST.  HAVE CHANCE POPS IN PLACE ACROSS THE REGION FOR
TOMORROW.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...WE ARE STILL ON
TARGET TO GET INTO NORTHWEST FLOW SATURDAY NIGHT INTO SUNDAY.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN THIS WEATHER PATTERN.
WITH PRECIP WATER IN EXCESS OF 1.5 TO NEAR 2 INCHES...ANY STORM THAT
MOVES ACROSS THE REGION WILL BE CAPABLE OF HEAVY RAINFALL.

HEAT WILL CONTINUE ALONG WITH THE POSSIBILITY OF SCATTERED
THUNDERSTORMS SUNDAY. SHORTWAVE WILL MOVE ACROSS THE AREA DURING THE
EVENING HOURS. THIS WILL ONCE AGAIN ENHANCE THE CHANCE FOR HEAVY
RAIN. HOWEVER...DO NOT ANTICIPATE A WIDESPREAD RAIN EVENT.

PATTERN FINALLY CHANGES MONDAY AS A COLD FRONT MOVES SOUTHEAST.
COOLER TEMPERATURES AND DRIER AIR WILL FILTER IN BEHIND THE FRONTAL
PASSAGE. THIS WILL GIVE A BRIEF BREAK FROM THE SWELTERING HEAT OF
THE PREVIOUS WEEK.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
HIGH PRESSURE MOVES BACK ACROSS THE AREA DURING THIS PERIOD.
RELATIVELY DRY CONDITIONS WILL BE LIKELY. TEMPERATURES WILL
GRADUALLY INCREASE THROUGHOUT THE WEEK. ABOVE AVERAGE HEAT WILL BE
LIKELY POSSIBLE. HAVE OPTED TO GO WITH HPC FOR THIS FORECAST WITH
ONLY MINOR TWEAKS.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
MOSTLY VFR CONDITIONS FOR THE REST OF THIS AFTERNOON. KEPT
CRW...PKB...CKB...WITH MVFR VSBYS DUE LINGERING HAZE.  THESE
CONDITIONS WILL CONTINUE THROUGH THIS AFTERNOON. DID NOT INCLUDE
TSRA IN ANY TAFS DUE TO COMPLEXITY OF FORECAST. HOWEVER TSTORMS ARE
STARTING TO POP UP...MOSTLY IN SOUTHEAST OH AND SOUTH OF OUR CWA.
PUT CBS IN ALL TAFS TO ACCOUNT FOR THE ISOLATED CONVECTION.

FOR TONIGHT...EXPECTING MORE FOG DEVELOPMENT.  HAVE HTS AND PKB IN
MVFR BY 5Z.  THE REST OF THE TERMINALS ARE EXPECTED TO DROP TO IFR
VSBYS BY 8Z.  HOPEFULLY THE TERMINALS WILL ALL COME UP TO VFR AROUND
12Z TOMORROW AND BE FREE OF THE HAZE.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: FOG TIMING AND DENSITY MAY BE DIFFERENT FROM
FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    M    M    M    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M

AFTER 18Z SATURDAY...
NO WIDESPREAD IFR CONDITIONS EXPECTED ATTM.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
     WVZ005>011-014.
     HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ013-015>020-
     024>034-039-040.
OH...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR OHZ066-
     067-075-076-083>087.
KY...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
     KYZ101>103-105.
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ003-004.

&&

SYNOPSIS...JB/JEE
NEAR TERM...JEE
SHORT TERM...JB
LONG TERM...JB
AVIATION...JEE
Hazardous weather outlook, Jul 22, 11:23 AM EST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1223 PM EDT FRI JUL 22 2011

VAZ003-004-WVZ013-015>020-024>034-039-040-231630-
DICKENSON-BUCHANAN-LINCOLN-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-UPSHUR-BARBOUR-
1223 PM EDT FRI JUL 22 2011

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WARM TEMPERATURES ALONG WITH HIGH HUMIDITY MAY ONCE AGAIN CREATE
HEAT INDICES OVER 100 BOTH SATURDAY AND SUNDAY...NECESSITATING THE
NEED FOR HEAT ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ035>038-046-047-231630-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
1223 PM EDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-231630-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON-WOOD-PLEASANTS-TYLER-PUTNAM-
1223 PM EDT FRI JUL 22 2011

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WARM TEMPERATURES ALONG WITH HIGH HUMIDITY MAY ONCE AGAIN CREATE
HEAT INDICES OVER 100 BOTH SATURDAY AND SUNDAY...NECESSITATING THE
NEED FOR HEAT ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 22, 2:29 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
329 PM EDT FRI JUL 22 2011

WVZ038-046-047-222000-
POCAHONTAS WV-RANDOLPH WV-WEBSTER WV-
329 PM EDT FRI JUL 22 2011

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WEBSTER...
SOUTHWESTERN RANDOLPH AND WEST CENTRAL POCAHONTAS COUNTIES...

AT 326 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES EAST OF
WEBSTER SPRINGS...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SLATY FORK AROUND 340 PM...BERGOO AROUND 350
PM AND WANETA AROUND 400 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3858 8031 3848 8006 3831 8018 3838 8040

09
Local storm report, Jul 22, 2:41 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
341 PM EDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND GST     COALTON                 39.11N  82.61W
07/22/2011  E40 MPH          JACKSON            OH   PUBLIC

            ALSO PEA SIZE HAIL

&&

EVENT NUMBER RLX1100795

JSH
Special weather statement, Jul 22, 2:52 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
352 PM EDT FRI JUL 22 2011

VAZ003-004-222015-
BUCHANAN VA-DICKENSON VA-
352 PM EDT FRI JUL 22 2011

...A STRONG THUNDERSTORM WILL AFFECT BUCHANAN AND NORTHEASTERN
DICKENSON COUNTIES...

AT 347 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF GRUNDY...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR VANSANT AROUND 415 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3709 8218 3725 8229 3750 8201 3746 8199
      3746 8198 3739 8193 3737 8193 3735 8192
      3733 8188 3719 8178

09
Special weather statement, Jul 22, 3:05 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
405 PM EDT FRI JUL 22 2011

WVZ008-016-017-222030-
JACKSON WV-ROANE WV-WIRT WV-
405 PM EDT FRI JUL 22 2011

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JACKSON...
NORTHWESTERN ROANE AND WIRT COUNTIES...

AT 404 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTHEAST
OF RIPLEY...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR PEEWEE AROUND 430 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3897 8123 3894 8127 3892 8128 3890 8126
      3878 8157 3893 8170 3914 8141 3914 8140
      3914 8139

09
Special weather statement, Jul 22, 3:11 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
411 PM EDT FRI JUL 22 2011

VAZ004-222045-
BUCHANAN VA-
411 PM EDT FRI JUL 22 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BUCHANAN COUNTY...

AT 409 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF GRUNDY...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR OAKWOOD AROUND 420 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3704 8205 3720 8217 3735 8191 3719 8179
      3717 8186 3714 8188 3713 8192 3712 8200
      3706 8201

09
Special weather statement, Jul 22, 3:27 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
427 PM EDT FRI JUL 22 2011

WVZ008-016-017-222100-
JACKSON WV-ROANE WV-WIRT WV-
427 PM EDT FRI JUL 22 2011

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JACKSON...
NORTHWESTERN ROANE AND WESTERN WIRT COUNTIES...

AT 426 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST
OF RIPLEY...MOVING EAST AT 5 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR LEROY AROUND 445 PM AND PEEWEE AROUND 500 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
148 AND 156 IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3887 8130 3878 8160 3896 8171 3903 8160
      3903 8158 3907 8152 3913 8143

09

The radar

The Jackson,KY radar (KJKL), 89 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carter

When
July 22, 3:30 PM EST
Where
Carter County, 0.7 mi SE of Wolf
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.372, -83.113

Several trees were blown down around the Carter Caves State Park.

Thunderstorm Wind, Greenup

When
July 22, 4:10 PM EST
Where
Greenup County, 2.1 mi W of Naples to 0.74 mi NW of Argillite
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.425, -82.808

Seven trees were blown over along Brush Creek Road. The tops of other trees were snapped off in the Argillite vicinity.

Thunderstorm Wind, Boyd

When
July 22, 4:35 PM EST
Where
Boyd County, Cannonsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.380, -82.700

Large branches were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322798, 322796, 322799.